Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Duluth, MN

June 7, 2020Crow Wing County, Minnesota

NWS Duluth, MN issued this special weather statement at Jun 7, 2020, 2:08 AM CDT for Crow Wing County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 2:08 AM CDT (07:08 UTC)
Expired
Jun 7, 2020, 2:30 AM CDT
In force
22 min
Issued by
NWS Duluth, MN

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS83 KDLH 070708
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
208 AM CDT Sun Jun 7 2020

MNZ033-034-070730-
Crow Wing-South Cass-
208 AM CDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS AND WEST
CENTRAL CROW WING COUNTIES...

At 207 AM CDT, a strong thunderstorm was near Leader, or 18 miles
northwest of Brainerd, moving northeast at 30 mph.

Wind gusts up to 40 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Breezy Point, Pequot Lakes, Nisswa, Pine River, Gull Lake, Leader,
Lake Shore, East Gull Lake, Jenkins, Casino, and Lake Hubert.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4635 9455 4645 9471 4674 9444 4654 9411
TIME...MOT...LOC 0707Z 225DEG 27KT 4647 9455 

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 7, 12:27 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 7, 12:27 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1227 AM CDT Sun Jun 7 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 400 PM CDT Sat Jun 6 2020

A high-amplitude longwave trough over the Pacific coast this
afternoon will gradually progress eastward during the first half
of the week. Several shortwave troughs will round the base of the
trough and eject into the Plains. A warm front stretched from
southeast Montana to near St. Louis, MO this afternoon and denotes
the axis of a baroclinic zone which will lift northward tonight
and Sunday and will be located from southern Saskatchewan to
north-central Missouri by Sunday evening. Several rounds of
showers and thunderstorms are forecast starting this afternoon in
the Dakotas and portions of western Minnesota. Warm air advection
and isentropic forcing for ascent over the warm frontal zone will
continue to support the elevated convection through tonight.
Showers and storms will spread eastward into northern Minnesota
with time and should affect most of our Minnesota zones by 12Z.
The greatest chance of showers and storms stretches from central
Minnesota late this evening across our northern zones during the
early morning hours. Precipitable water will increase to 1.25 to
1.75 inches overnight driven largely by strong 850 mb moisture
advection. With the ample moisture available, locally heavy rain
is possible with the stronger storms overnight.

Storms weaken and move out of the Northland Sunday morning.
Another round of thunderstorms is forecast for Sunday night, with
storms initiating in the Dakotas during the afternoon and moving
toward northern and northeast Minnesota during the night. The
Storm Prediction Center has include some of our western zones in a
Slight Risk of severe thunderstorms. The risk area is west of a
line from near Brainerd to Virginia to west of Crane Lake. A
sliver of northwest Cass, western Itasca, and western Koochiching
counties are included in an Enhanced Risk for severe
thunderstorms. Large hail and damaging wind gusts are the greatest
threat from storms overnight. MUCAPE of 1500 to 2000 J/kg will
spread into the Northland overnight with 0-6 km bulk shear values
of 40 to 50 knots. Heavy rainfall is possible with the storms,
which may lead to localized flooding.

.LONG TERM...(Monday through Saturday)
Issued at 400 PM CDT Sat Jun 6 2020

Showers and thunderstorms will likely be ongoing Monday morning
and will gradually diminish with time as they push northeastward
and weaken. Monday should be quite warm as the warm front lifts
northward across the forecast area during the day. Provided we can
scour out the convective debris from the AM convection,
temperatures south of the front will climb into the upper 80s with
a few low 90s possible. The sunshine and morning rainfall should
work to destabilize the atmosphere by the afternoon hours. The NAM
solution features late afternoon MUCAPE on the order of 5000
J/kg. While not entirely out of the question, the GFS solution of
2000-3000 J/kg seems more plausible. Abundant deep layer shear of
40 to 50 knots will be present once again which seems to set the
stage for severe thunderstorms once again. A cold front will move
out of the Red River Valley and into the Northland by late evening
and should trigger thunderstorms as it marches eastward. Plenty
of precipitable water will be available for heavy rainfall, which
may cause localized flooding.

Several additional rounds of rain and thunderstorms are in the
forecast Tuesday through Thursday night as the remnants of
Tropical Storm Cristobal move over the Midwest. The cold front
will push east of the Northland by Tuesday and the risk of strong
to severe storms should remain east and south of our area. Rain
chances subside by Friday as upper-level ridging returns to the
Northern Plains and Canadian Prairies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1230 AM CDT Sun Jun 7 2020

A cloud deck is spilling over the upper level ridge in place over
the the midwest tonight with VFR ceilings to start the forecast
period. Multiple shortwaves advancing through Minnesota may
initiate showers and thunderstorms entering from the west and
traveling east overnight. We have backed off on the coverage of
the storms from the previous forecast. The latest high resolution
models show less favorable parameters through our southern
terminals but we have kept vcts mentioned in INL/HIB/BRD. A strong
low level jet will also surge in from the south brining the
threat of low level wind shear tonight throughout the Northland.
Showers are forecasted to move out of the area by the afternoon
tomorrow with clouds slightly dispersing. However, another round
of thunderstorms will be expected Sunday night.

&&

.MARINE...
Issued at 926 PM CDT Sat Jun 6 2020

High pressure continues to drift to the northeast with a low
pressure deepening over SD. A strong pressure gradient has set up
between these two systems enhancing the winds across the lake.
Northeast winds will persist through the night with speeds in excess
of 20kts at times near the head of the lake. These stronger winds
and long fetch will build waves of 4-6ft. A Small Craft Advisory
will be in effect from 10 AM Sunday until 4 AM Monday for portions
of the North and South Shores from Silver Bay to Duluth, MN to
Sand Island, WI. Waves will build during the afternoon farther
along the North Shore and we add the area from Grand Marais to
Silver Bay to the advisory at 4 PM. Thunder storms will be
possible this morning with more chances for stronger storms Sunday
night and Monday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  67  54  86 /  70  80  20  10
INL  47  72  58  88 /  90  90  90  40
BRD  57  84  69  90 /  70  50  30  30
HYR  52  78  64  92 /  60  60  10   0
ASX  46  77  59  91 /  60  70  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 4 AM CDT Monday
     for LSZ143>146.

     Small Craft Advisory from 4 PM this afternoon to 4 AM CDT Monday
     for LSZ141-142.

&&

SHORT TERM...Huyck
LONG TERM...Huyck
AVIATION...KL
MARINE...Britt/Melde
Hazardous weather outlook, Jun 7, 12:42 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1242 AM CDT Sun Jun 7 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1242 AM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

The first in several rounds of showers and thunderstorms will
occur tonight. The storms are not expected to be severe but some
may produce small hail, frequent lightning, and heavy rainfall.
There is a threat that the rainfall may be significant enough to
produce some localized flooding over portions of northern
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms may be ongoing Sunday morning but they will
decrease in coverage through the day then increase again in the
evening and overnight hours. There is a risk of severe storms
across northern Minnesota into far northwest Wisconsin. The
greatest risk with these storms is for damaging winds, large hail,
and very heavy rainfall.

Another round of thunderstorms is expected Monday and Monday
night, with a slight risk of severe storms during the afternoon
and evening hours. The greatest threat is for damaging winds and
large hail.

Periodic shower and thunderstorm chances will continue for
Tuesday through Thursday. It is too soon to determine the threat
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated tonight.

LSZ121-140>148-071800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1242 AM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms will move across western Lake Superior overnight. A
few strong storms are possible, and may bring gusty winds,
locally higher waves, and lightning. Ahead of the storms northeast
winds have increased and are creating hazardous conditions for
smal craft around the Twin Ports.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms may be ongoing Sunday morning then they will
decrease in coverage. Additional rounds of showers and
thunderstorms are expected Sunday night and again Monday afternoon
and night, which may bring a threat for strong to severe storms
with strong gusty winds, hail, higher waves and lightning to
western Lake Superior.

Increasing east to northeast winds Sunday will create hazardous
conditions, especially for small craft, along portions of the
North Shore to the Twin Ports and over to Sand Island. A Small
Craft Advisory has been issued.

Shower and thunderstorm chances continue for Tuesday through
Thursday.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 7, 1:28 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
128 AM CDT Sun Jun 7 2020

MNZ025-033-034-070645-
Crow Wing-North Cass-South Cass-
128 AM CDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS AND
NORTHWESTERN CROW WING COUNTIES...

At 128 AM CDT, a strong thunderstorm was near Poplar, or 29 miles
south of Walker, moving northeast at 40 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosslake, Pine River, Backus, Poplar, Oshawa, Jenkins, Chickamaw
Beach, Lower Hay Lake, Pheasant Lake, Lake Ada, Lower Whitefish Lake,
Big Trout Lake, Pontoria, Big Portage Lake, Swanburg, and Webb Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4696 9443 4670 9413 4654 9466 4668 9479
      4670 9479
TIME...MOT...LOC 0628Z 236DEG 34KT 4667 9463

LE
Special weather statement, Jun 7, 1:46 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
146 AM CDT Sun Jun 7 2020

MNZ025-033-034-070700-
Crow Wing-North Cass-South Cass-
146 AM CDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTHWESTERN
CROW WING COUNTIES...

At 145 AM CDT, a strong thunderstorm was near Pine River, or 23 miles
southeast of Walker, moving northeast at 45 mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Pine River, Emily, Fifty Lakes, Wabedo, Backus, Longville, Outing,
Woman Lake, Jenkins, Inguadona, Chickamaw Beach, Manhattan Beach,
Lake Roosevelt, Lake Ada, Swanburg, Pontoria, and Big Portage Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4660 9455 4676 9468 4703 9413 4680 9393
TIME...MOT...LOC 0645Z 238DEG 40KT 4679 9436

LE
Special weather statement, Jun 7, 2:06 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
206 AM CDT Sun Jun 7 2020

MNZ025-034-035-070730-
Northern Aitkin-Crow Wing-North Cass-
206 AM CDT Sun Jun 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CASS AND
NORTHERN CROW WING COUNTIES...

At 205 AM CDT, strong thunderstorms were along a line extending from
near Walker, to 6 miles south of Wabedo, and moving northeast at 40
mph.

Wind gusts up to 40 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Walker, Emily, Fifty Lakes, Wabedo, Hackensack, Longville, Outing,
Leech Lake, Woman Lake, Cass Lake, Wilkinson, Thunder Lake, Boy Lake,
Inguadona, Ten Mile Lake, Pheasant Lake, Lake Ada, Brevik, Laura
Lake, and Pontoria.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4741 9467 4741 9459 4690 9369 4675 9416
      4684 9451 4695 9466
TIME...MOT...LOC 0705Z 233DEG 37KT 4706 9463 4683 9420

LE
Special weather statement, Jun 7, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
208 AM CDT Sun Jun 7 2020

MNZ033-034-070730-
Crow Wing-South Cass-
208 AM CDT Sun Jun 7 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS AND WEST
CENTRAL CROW WING COUNTIES...

At 207 AM CDT, a strong thunderstorm was near Leader, or 18 miles
northwest of Brainerd, moving northeast at 30 mph.

Wind gusts up to 40 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Breezy Point, Pequot Lakes, Nisswa, Pine River, Gull Lake, Leader,
Lake Shore, East Gull Lake, Jenkins, Casino, and Lake Hubert.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4635 9455 4645 9471 4674 9444 4654 9411
TIME...MOT...LOC 0707Z 225DEG 27KT 4647 9455

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:28 AM CDTSpecial Weather StatementDLHCass17 min
Jun 7, 1:46 AM CDTSpecial Weather StatementDLHCass14 min
Jun 7, 2:06 AM CDTSpecial Weather StatementDLHCass24 min
Jun 7, 2:17 AM CDTSpecial Weather StatementDLHCrow Wing28 min
Jun 7, 2:28 AM CDTSpecial Weather StatementDLHCass32 min
Jun 7, 2:47 AM CDTSpecial Weather StatementDLHCrow Wing28 min
Jun 7, 3:12 AM CDTSpecial Weather StatementDLHCass33 min
Jun 7, 3:16 AM CDTSpecial Weather StatementDLHPine29 min
Jun 7, 3:45 AM CDTSpecial Weather StatementDLHItasca30 min
Jun 7, 3:49 AM CDTSpecial Weather StatementDLHKanabec26 min
Jun 7, 4:12 AM CDTSpecial Weather StatementDLHAitkin33 min
Jun 7, 4:14 AM CDTSpecial Weather StatementDLHPine31 min
Jun 7, 4:17 AM CDTSpecial Weather StatementDLHItasca28 min
Jun 7, 5:09 AM CDTSpecial Weather StatementDLHPine36 min
Jun 7, 5:19 AM CDTSpecial Weather StatementDLHItasca26 min
Jun 7, 5:20 AM CDTSpecial Weather StatementDLHSaint Louis25 min
Jun 7, 5:37 AM CDTSpecial Weather StatementDLHKoochiching23 min
Jun 7, 5:51 AM CDTSpecial Weather StatementDLHCarlton24 min
Jun 7, 6:06 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis15 hr
Jun 7, 6:09 AM CDTSpecial Weather StatementDLHItasca36 min
Jun 7, 6:56 AM CDTSpecial Weather StatementDLHSaint Louis34 min
Jun 7, 7:27 AM CDTSpecial Weather StatementDLHItasca33 min
Jun 7, 7:49 AM CDTAreal Flood AdvisoryDLHItasca, Saint Louis92 min
Jun 7, 7:56 AM CDTSpecial Weather StatementDLHItasca34 min
Jun 7, 8:29 AM CDTSpecial Weather StatementDLHItasca31 min
Jun 7, 8:58 AM CDTSpecial Weather StatementDLHSaint Louis32 min
Jun 7, 5:47 AM CDTSpecial Weather StatementDLHWashburn28 min
Jun 7, 6:14 AM CDTSpecial Weather StatementDLHDouglas31 min
Jun 7, 6:17 AM CDTSpecial Weather StatementDLHWashburn13 min
Jun 7, 6:54 AM CDTSpecial Weather StatementDLHWashburn36 min
Jun 7, 7:31 AM CDTSpecial Weather StatementDLHSawyer29 min
Jun 7, 8:00 AM CDTSpecial Weather StatementDLHSawyer30 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.